Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 271, NWS Wilmington, OH

September 20, 2000Clermont County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Sep 20, 2000, 7:45 PM EDT for Clermont County, Ohio. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 7:45 PM EDT (23:45 UTC)
Expired
Sep 20, 2000, 8:30 PM EDT
In force
45 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Clermont County, OH

The radar

The Cincinnati radar (KILN), 50 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:45 PM EDTThunderstorm Wind 50 EMiamiville, OHNumerous trees downed by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 5:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2003 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 202346
SVRILN
OHC025-210030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
745 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLERMONT COUNTY IN SOUTHWEST OHIO...

* UNTIL 830 PM EDT...

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF NEWTONSVILLE...OR ABOUT 5
  MILES EAST OF LOVELAND...MOVING EAST AT 50 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWTONSVILLE...
  BATAVIA...
  
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 4:30 PM EDT, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 20, 4:30 PM EDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
430 PM EDT WED SEP 20 2000

WILL BE ISSUING AN UPDATED ZFP SOON TO INCLUDE SVR TSTM WATCH FOR
ENTIRE AREA UNTIL 11 PM EDT.

.ILN...NONE.

HICKMAN

In the hours before

Special weather statement, Sep 20, 2:05 PM EDT, 5 hours 40 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
205 PM EDT WED SEP 20 2000

...THUNDERSTORMS WITH DAMAGING WIND POSSIBLE THIS AFTERNOON AND
EARLY TONIGHT...

A STRONG COLD FRONT WAS LOCATED OVER INDIANA AND ILLINOIS THIS
AFTERNOON.  THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT...WHICH WILL PUSH ACROSS THE OHIO VALLEY DURING THE EVENING
AND EARLY MORNING HOURS.

WINDS THROUGHOUT THE ATMOSPHERE WILL BE QUITE STRONG LATE THIS
AFTERNOON AND TONIGHT...AND THE LINE OF THUNDERSTORMS WILL LIKELY
BE ACCOMPANIED BY STRONG GUSTY WINDS.  THERE WILL ALSO BE
CONSIDERABLE TURNING OF WINDS WITH HEIGHT...WHICH COULD SUPPORT THE
DEVELOPMENT OF A FEW TORNADOES AS WELL.  THE STORM PREDICTION CENTER
IN NORMAN OKLAHOMA HAS PLACED THE ENTIRE REGION UNDER A MODERATE
RISK FOR SEVERE WEATHER.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS
POTENTIALLY DANGEROUS SYSTEM. SPOTTER ACTIVATION WILL LIKELY BE
NEEDED LATER TODAY AND OVERNIGHT.

JOHNSTONE
Local storm report, Sep 20, 5:01 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
501 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    LOGAN                     OH   WIND DAMAGE
09/20/00   HOCKING                        TREE DOWN IN LOGAN

0350 PM    ROCKBRIDGE                OH   WIND DAMAGE
09/20/00   HOCKING                        TWO LARGE TREES DOWN JUST
                                          OUTSIDE OF
                                          ROCKBRIDGE

JDR
Local storm report, Sep 20, 6:24 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

600 PM    RICHMOND                  IN   WIND DAMAGE
09/20/00   WAYNE                          TREES DOWN COUNTYWIDE

600 PM    CONNERSVILLE              IN   WIND DAMAGE
09/20/00   FAYETTE                        TREES DOWN COUNTYWIDE

MJDR
Local storm report, Sep 20, 7:22 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
506 PM EDT WED SEP 20 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

630 PM    3 S EATON                 OH   65 MPH TSTM WIND GUST
09/20/00   PREBLE

630 PM    DAYTON                    OH   63 MPH TSTM WIND GUST
09/20/00   MONTGOMERY

0720 PM    TROY                      OH   WIND DAMAGE
09/20/00   MIAMI                          TREES DOWN COUNTYWIDE

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 3:09 PM EDTSevere Thunderstorm WarningILNHocking51 min
Sep 20, 5:31 PM EDTSevere Thunderstorm WarningILNMercer59 min
Sep 20, 5:59 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke61 min
Sep 20, 6:14 PM EDTSevere Thunderstorm WarningILNButler, Preble61 min
Sep 20, 6:19 PM EDTSevere Thunderstorm WarningILNMiami, Shelby71 min
Sep 20, 6:19 PM EDTSevere Thunderstorm WarningILNLogan71 min
Sep 20, 6:42 PM EDTSevere Thunderstorm WarningILNMontgomery48 min
Sep 20, 6:53 PM EDTSevere Thunderstorm WarningILNChampaign57 min
Sep 20, 7:07 PM EDTSevere Thunderstorm WarningILNClark, Greene, Warren48 min
Sep 20, 7:22 PM EDTSevere Thunderstorm WarningILNUnion38 min
Sep 20, 7:34 PM EDTSevere Thunderstorm WarningILNHamilton36 min
Sep 20, 7:37 PM EDTSevere Thunderstorm WarningILNFayette, Madison48 min
Sep 20, 7:54 PM EDTSevere Thunderstorm WarningILNClinton, Warren36 min
Sep 20, 7:58 PM EDTSevere Thunderstorm WarningILNFranklin42 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.